Wound problems following hip arthroplasty before and after the introduction of a direct thrombin inhibitor for thromboprophylaxis
Gill, Sukhdeep K. , Theodorides, Antony , Smith, Nicola , Maguire, Esther , Whitehouse, Sarah L., Rigby, Michael C. , & Ivory, John P. (2011) Wound problems following hip arthroplasty before and after the introduction of a direct thrombin inhibitor for thromboprophylaxis. Hip International, 21(6), pp. 678-683.
NICE guidelines have stated that patients undergoing elective hip surgery are at increased risk for venous thromboembolic events (VTE) following surgery and have recommended thromboprophylaxis for 28-35 days1, 2. However the studies looking at the new direct thrombin inhibitors have only looked at major bleeding. We prospectively looked at wound discharge in patients who underwent hip arthroplasty and were given dabigatran postoperatively between March 2010 and April 2010 (n=56). We retrospectively compared these results to a matched group of patients who underwent similar operations six months earlier when all patients were given dalteparin routinely postoperatively until discharge, and discharged home on 150mg aspirin daily for 6 weeks (n=67). Wound discharge after 5 days was significantly higher in the patients taking dabigatran (32% dabigatran n=18, 10% dalteparin n=17, p=0.003) and our rate of delayed discharges due to wound discharge significantly increased from 7% in the dalteparin group (n=5) to 27% for dabigatran (n=15, p=0.004). Patients who received dabigatran were more than five times as likely to return to theatre with a wound complication as those who received dalteparin (7% dabigatran n=4, vs. 1% dalteparin n=1), however, this was not statistically significant (p=0.18). The significantly higher wound discharge and return to theatre rates demonstrated in this study have meant that we have changed our practice to administering dalteparin until the wound is dry and then starting dabigatran. Our study demonstrates the need for further clinical studies regarding wound discharge and dabigatran.
Impact and interest:
Citation countsare sourced monthly fromand citation databases.
These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.
Citations counts from theindexing service can be viewed at the linked Google Scholar™ search.
Full-text downloadsdisplays the total number of times this work’s files (e.g., a PDF) have been downloaded from QUT ePrints as well as the number of downloads in the previous 365 days. The count includes downloads for all files if a work has more than one.
|Item Type:||Journal Article|
|ISSN:||1724-6067 (online) 1120-7000 (print)|
|Subjects:||Australian and New Zealand Standard Research Classification > MEDICAL AND HEALTH SCIENCES (110000) > CLINICAL SCIENCES (110300) > Orthopaedics (110314)|
|Divisions:||Past > QUT Faculties & Divisions > Faculty of Built Environment and Engineering|
Current > Institutes > Institute of Health and Biomedical Innovation
Past > Schools > School of Engineering Systems
|Copyright Owner:||Copyright 2011 Wichtig Editore|
|Deposited On:||29 Nov 2011 13:43|
|Last Modified:||02 Dec 2012 21:28|
Repository Staff Only: item control page